A fatal mistake
The 10-unit syringe on the right is the one that should have been used to administer insulin to 92-year-old Walter Johnston. Instead he received a dose from the 1,000- unit syringe on the left... and died shortly after
This is the picture which highlights the tragic mistake which led to the death of a Newtownabbey pensioner.
Walter Kenneth Johnston (92) died in February 2005 after he was injected by a junior doctor at a Belfast hospital using the wrong type of syringe.
Instead of having insulin administered using the type of syringe shown on the right, 100 times the correct dosage of the medication was given to him through a larger type of syringe like that pictured on the left.
Yesterday the family of Mr Johnston said they are pleased that systems have been put in place to try and prevent this happening again.
Mr Johnston, of Rathmore Manor, Newtownabbey, died at Belfast City Hospital on February 25, 2005.
The widower and former architect had undergone surgery to his knee after being admitted in December but his recovery from the operation was slow.
By late February he exhibited signs of renal failure and on the day before his death tests showed raised potassium levels and insulin and dextrose were prescribed.
Following this, his potassium level appeared to lower.
The Pre Registration House Officer on duty at the time - Dr Nuzaimin Ahmad - was directed to review the patient and instigate further treatment with insulin and dextrose if necessary.
In the early hours of February 25, Dr Ahmad noted that Mr Johnston's potassium level had risen again and administered an injection of insulin and dextrose, following which the patient's condition deteriorated. Despite efforts to save him, Mr Johnston died a number of hours later.
It was revealed that Dr Ahmad had administered the dose of insulin to Mr Johnston using the wrong syringe, and that this was 100 times the correct amount to administer.
At an inquest in Belfast yesterday, expert witness Professor Brew Atkinson showed the court the type of syringe which had been used to inject Mr Johnston and the much smaller syringe which should have been used.
Prof Atkinson said that Dr Ahmad, who studied at Queen's University, should have received schooling in insulin at least twice while training.
Dr Ahmad was not present in court, but a statement from him was read out in which he revealed that he had not previously given insulin during the three weeks he had spent at the hospital and that he believed one unit of insulin was equivalent to one millilitre.
The court was also told that a number of measures have since been put in place by the hospital trust to help prevent any repeat of such an incident, including increasing the prominence of warning posters making it more clear which size of syringe is to be used for administering insulin.
It was also revealed that Dr Ahmad is now working outside the UK.
In his findings, Coroner John Leckey noted that a team handover in which Dr Ahmad would have been involved did not take place and that he did not have the benefit of any formal hospital induction programme as his appointment had only commenced in February.
He also noted that Dr Ahmad had admitted to some measure of nervousness and anxiety as this was his first night duty, but that he had acknowledged that he failed to convey his concerns to senior staff.
Mr Leckey noted the cause of death of Mr Johnston as an insulin overdose, as well as a coronary artery atheroma and renal failure as contributing factors.
He also extended his sympathies to the family of Mr Johnston.
Speaking outside the court following the inquest, Mr Johnston's son Stephen said: "As far as we are aware this is the second of two such incidents at Belfast City Hospital Trust in recent times. As you can understand at the outset we were very upset and distressed that the trust seemed to lack the rigour and support to mitigate the lack of ability or confidence of junior medical staff.
"We are therefore delighted that the trust has now put in place systems that will hopefully prevent a reoccurrence of this tragedy."